Kentucky, 2021

Damaging Winds in Kentucky, June 3, 2021

June 3, 2021 · NWS JKL · 3 events in 3 counties and zones

A low pressure center was located over southern Indiana, with a cold front extending southward through west-central Kentucky during the early afternoon hours on Thursday, June 3rd. This system would continue to push eastward throughout the afternoon, before the cold front traversed eastern Kentucky during the overnight hours heading into June 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A low pressure center was located over southern Indiana, with a cold front extending southward through west-central Kentucky during the early afternoon hours on Thursday, June 3rd. This system would continue to push eastward throughout the afternoon, before the cold front traversed eastern Kentucky during the overnight hours heading into June 4th. Showers and thunderstorms began to develop during the afternoon hours on June 3rd, ahead of the approaching front, amid deep moisture advection and an influx of warm and unstable air. Storms that moved through the south-east portion of the state resulted in some damaging wind gusts, namely in McCreary and Whitley Counties. Meanwhile, enough rotation was in place that a funnel cloud was reported in Knox County as a storm went through there. Luckily there were no reports or evidence that this funnel cloud touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 3, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
330 PM EDT Thu Jun 3 2021

.UPDATE...
Issued at 149 PM EDT THU JUN 3 2021

We are seeing showers and thunderstorms fire up along a cold front
in central Kentucky and Middle Tennessee. These storms will
progress eastward the remainder of the afternoon and into this
evening and arrive in eastern Kentucky over the next several
hours. The concern this morning was destabilization and this
remains the primary issue as cloud cover has dampened the
potential for building in greater CAPE. However, SPC did mention
this in the recent mesoscale discussion, but also thinking would
be that MLCAPEs of 1000 to perhaps 1500 J/kg would be ample for a
few strong storms. Particularly since we may have better
effective shear of 30 to 40 knots here in eastern Kentucky. Given
this think the risk of at least an isolated organized strong storm
remains on the table this afternoon and will be monitoring
convective trends through the afternoon. Outside of updating PoPs
to reflect the trends this was minor update overall.

UPDATE Issued at 1021 AM EDT THU JUN 3 2021

We continue to see showers and perhaps some embedded
thunderstorms pushing east and northeast across eastern Kentucky
this morning. The GOES-16 IR satellite data shows cloud tops
warming across the area so did drop the thunder chances down to
isolated, as this become more a hybrid stratiform/convective
precipitation mode. Updated PoPs this morning to match the latest
obs and trends and for this blended toward the short term blend of
models.

We will watch as a mid-level wave, noted on GOES-16 water vapor,
is expected to track deeper into the Ohio Valley today helping to
increase convective coverage through the afternoon. Also, seeing
what looks to be a MCV type feature across southern IL and western
Kentucky which could be an additional factor for convection
today. The big question is how much destabilization can occur
under the ample cloud cover noted this morning. You can also infer
the lack of instability along the Cumberland Plateau as
convection initially gets going, but pushes northeast into a less
favorable environment resulting in anemic storms. That said, the
visible satellite data does suggest at least some clearing of
lower and mid-level clouds in central Kentucky and Middle
Tennessee this morning. We will be monitoring mesoscale
environment closely through the afternoon, as some storms could
become strong to severe if destabilization can occur.

UPDATE Issued at 740 AM EDT THU JUN 3 2021

Updated the grids mainly to add in the current radar trends and
CAMs guidance through the morning. Also, included the latest T/Td
obs and trends into the grids. These updates have been sent to the
NDFD and web servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 505 AM EDT THU JUN 3 2021

08Z sfc analysis shows low pressure approaching the area with a
warm front sending the next round of showers and a few
thunderstorms into the JKL CWA early this morning. Under plenty of
clouds, and with the renewed pcpn, the temperatures were rather
mild overnight uniformly in the mid to upper 60s over eastern
Kentucky. Meanwhile, amid southerly winds of 5 to 10 mph,
dewpoints have held in the sticky lower 60s most places.

The models are in pretty good agreement aloft through the short
term portion of the forecast. They all depict a sharp, positively
tilted trough sweeping into the Tennessee and Ohio valleys today.
This trough opens up and weakens as it moves through the region
later tonight. Heights will then gradually rise in the trough's
wake on Friday but some energy remains behind through the day at
mid levels along with a cool pool aloft. Given the relatively
small model spread have again favored the blended NBM as a
starting point for the grids, though with some significant
adjustment toward the CAMs for weather details today.

Sensible weather will feature a potentially stormy day with a
conditional threat for severe storms, mainly in the afternoon and
early evening. The initial round of showers and a few storms this
morning will likely stabilize the air mass for a while, but the
warm sector should be able to overcome that with instability
restored by mid afternoon. The forecast soundings show enough
shear for organization in the second round of convection so will
continue to highlight the severe potential later today - in line
with SPC's marginal risk outlook. Have drawn the PoPs with these
two time frames for better convection in mind - focusing on the
later afternoon one for the more robust of the storms. Gusty and
potentially damaging winds are the main threat, though cooler air
moving in aloft will support some hail, as well. In addition, the
stronger and more organized storms that manage to form ahead of
the cold front could train over the same spot and lead to some
localized heavy to excessive rains. Will continue to message these
threat in the public products and social media posts as well as
through a partner email. The cold front from the weakening sfc low
passes through tonight with continued chances for lighter showers
into Friday morning. Although the synoptic features will be past
the area on Friday, cold air, and some lingering energy aloft,
will likely be enough for more scattered storms in eastern
Kentucky that afternoon diminishing quickly toward dawn.

Did not need to make too many adjustments to the temperature and
dewpoint grids from the NBM. For the PoPs, did favor a blend with
the CONSShort and consideration of the NAMNest pattern for the
convection today - also undercut the PoPs on Friday owing to
drier air inbound in the wake of the sfc low.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM EDT THU JUN 3 2021

After starting the extended off warm and dry, we will likely see
periods of off and on showers and storms around eastern Kentucky
for several days. A ridge of high pressure will allow warm than
normal temperatures and dry conditions to remain in place Saturday
through late Sunday morning. After that, we are anticipating a
fairly active weather pattern featuring mainly afternoon and
evening showers and storms, especially from Monday onward. The
pattern will set up as follows: a large ridge of high pressure is
forecast to set up over the southeastern CONUS, with the center
just offshore in the Atlantic. This will allow a persistent flow
of warm moisture off the Gulf of Mexico to surge into the
Tennessee and Ohio Valley regions through out the upcoming work
week. At the same time, a well developed area of low pressure is
progged to stall out over the southern Plains. As this system
strengthens, it will expand eastward a bit, and will act to
enhance vertical lift across a large area extending from the
southern Plains and across the lower Mississippi and Tennessee
valleys. This extra lift, coupled with incoming warm and moist
air, should allow showers and storms to pop across the region
into the middle of the week. The best time for showers and storms
each day will during the afternoon and early evening hours, when
peak heating will be occurring. Any storms will be capable of
producing locally heavy rainfall, cloud to ground lightning, and
gusty winds.

Temperatures should be above normal on average around the area,
with daily highs maxing out in the 80s. Nighttime lows will be in
the mid 60s for most locations. The warmest days may see highs in
the upper 80s, while the cooler days will still see highs in the
low to mid 80s. Winds should generally be out of the south at
around 5Kts during the day, and light and variable each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 134 PM EDT THU JUN 3 2021

We have seen much of the rain showers that cause lower CIGs and
Vis this morning pull east. We now have some low CIGs advect
eastward affecting SME and SYM, but overall most sites are in the
VFR range this afternoon. A cold front will progress east today
and showers and thunderstorms are firing along this boundary in
western and central KY this afternoon. These will push east this
afternoon and evening leading to showers and thunderstorms
passing near or over TAF sites and added in a tempo group to
handle this idea. Outside of this front will pass trough the
evening and tonight and lead to some post frontal stratus and/or
fog toward dawn Friday. Therefore have most TAF sites going down
toward the IFR range or lower for later tonight. Winds will be
remain light out of the south today, but isolated higher gusts
are possible with any thunderstorms. Then behind the front later
this evening and tonight winds will shift to the west.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Jun 3, 2:55 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 PM EDT Thu Jun 3 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-042300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 PM EDT Thu Jun 3 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A line of thunderstorms will push east across eastern Kentucky
this afternoon and evening. Some storms this afternoon and evening
could become strong to severe with damaging wind gusts and
marginally severe hail being the main threats. Locally heavy
rainfall will also be possible from the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will also be possible, mainly during the afternoon
and evening hours, from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any storm damage or large hail
through the evening hours of today.

DJ/AR

In the hours before

Special weather statement, Jun 3, 1:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
252 PM EDT Thu Jun 3 2021

KYZ083-084-031915-
McCreary-Wayne-
252 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND SOUTHWESTERN MCCREARY
COUNTIES...

At 251 PM EDT, a strong thunderstorm was located over Powersburg, or
12 miles southwest of Monticello, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Parmleysville, Slavens, Susie, Barrier, Gregory, Co-
Operative, Slickford, Ritner, Denney, Kidder, Powersburg, Oil Valley,
Coopersville, Burfield, Kidds Crossing, Hidalgo, Rockeybranch, Betsey
and Delta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3661 8496 3662 8499 3663 8500 3668 8500
      3669 8502 3672 8502 3675 8501 3678 8501
      3696 8467 3688 8460 3672 8450 3661 8486
TIME...MOT...LOC 1851Z 242DEG 30KT 3669 8497

DJ
Special weather statement, Jun 3, 2:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
320 PM EDT Thu Jun 3 2021

KYZ044-050-051-032000-
Montgomery-Bath-Fleming-
320 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...BATH AND
FLEMING COUNTIES...

At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cowan to 8 miles southwest of
Winchester. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Marshall, Jeffersonville,
Camargo, Sharpsburg, Pecks Ridge, Wyoming, Peasticks, Flat Creek,
Odessa, Bourbon Furnace, Pebble, Prewitt, Muses Mills, Crooks,
Wallingford, Bethel and Oakley.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3843 8358 3840 8347 3821 8359 3819 8364
      3818 8362 3800 8372 3798 8400 3812 8408
      3817 8399 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3839 8392 3846 8358
TIME...MOT...LOC 1920Z 255DEG 35KT 3839 8393 3790 8430

KAS
Special weather statement, Jun 3, 2:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT Thu Jun 3 2021

KYZ079-080-083>085-032015-
McCreary-Whitley-Wayne-Laurel-Pulaski-
326 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...
SOUTHWESTERN LAUREL...SOUTHEASTERN PULASKI...MCCREARY AND
NORTHWESTERN WHITLEY COUNTIES...

At 326 PM EDT, a strong thunderstorm was located over Slavens, or 9
miles west of Whitley City, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitley City, Parmleysville, Great Meadows Campsites, Slavens,
Parkers Lake, Barrier, Cumberland Falls S.P., Co-
Operative, Huxley, Ritner, Krupp, Denney, Youngs Creek, Bark Camp,
Wiborg, Oil Valley, Honeybee, Coopersville, Marshes Siding and Holly
Bay Rec. Area.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3661 8480 3676 8484 3707 8419 3678 8423
      3660 8479
TIME...MOT...LOC 1926Z 246DEG 33KT 3676 8465

KAS
Special weather statement, Jun 3, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
400 PM EDT Thu Jun 3 2021

KYZ044-051-052-032045-
Rowan-Bath-Fleming-
400 PM EDT Thu Jun 3 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BATH...
SOUTHEASTERN FLEMING AND ROWAN COUNTIES...

At 400 PM EDT, strong thunderstorms were clustered over Craigs, or
near Owingsville, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead, Owingsville, Marshall, Salt Lick, Ramey, Fannin Valley,
Wyoming, Elliottville, Peasticks, Triplett, Christy, Odessa, Hilda,
Bourbon Furnace, Pebble, Sharkey, Muses Mills, Oakley, Farmers and
Olympia.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8333 3821 8330 3821 8329 3819 8326
      3819 8325 3818 8325 3818 8323 3816 8321
      3813 8322 3813 8325 3807 8382 3811 8385
      3830 8385 3832 8383 3837 8340
TIME...MOT...LOC 2000Z 259DEG 36KT 3816 8371

KAS

The radar

The Knoxville radar (KMRX), 116 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
June 3, 3:00 PM EST
Where
McCreary County, 0.1 mi E of Beulah Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.800, -84.428

Multiple trees were reported down along Hwy-1045 near the community of Beulah Heights.

Funnel Cloud, Knox

When
June 3, 3:50 PM EST
Where
Knox County, 0.43 mi N of Providence
Reported by
Trained Spotter
Coordinates
36.876, -83.901

A funnel cloud was reported near the Providence community in Knox County.

Thunderstorm Wind, Whitley

When
June 3, 4:17 PM EST
Where
Whitley County, 0.45 mi WSW of Highland Park
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
36.747, -84.157

A tree was reported down on Rice Street in Williamsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957901, 957903, 957904.